EnglishEspañol
Santa Cruz COE News

Rainbow fentanyl advisory and overdose prevention

Dear Families of Santa Cruz County,

Fentanyl continues to pose a threat to our school community due to the high risk of accidental overdose. The California Department of Public Health is now warning of a new trend of brightly-colored fentanyl, referred to as rainbow fentanyl. 

Rainbow fentanyl can be found in many forms, including pills, powder, and blocks that can resemble sidewalk chalk or candy. Regardless of its color, shape, or size, any pill that does not come from a health care provider or pharmacist can contain fentanyl and can be deadly.  Fentanyl is extremely potent. It is up to 50 times stronger than heroin and 100 times stronger than morphine. Illicit fentanyl can be added to other drugs to make them cheaper, more powerful, and more addictive.

The Santa Cruz County school districts and the Santa Cruz County Office of Education are continuing to promote age appropriate overdose awareness and prevention training for both staff and families as one way we work to ensure the safety of our school community. These actions include:

  • Distributing  “Let’s Talk” booklets to families of students entering 9th grade in English and Spanish, to raise awareness and facilitate conversations about substance use and mental health
  • Holding staff trainings on use of naloxone and establishing naloxone policies within all districts
  • Expanding partnership with SafeRx Santa Cruz County coalition 
  • Participating in SafeRx Santa Cruz County’s youth-focused fentanyl town hall

Naloxone (brand name Narcan®) is a life-saving medication that is used to reverse the effects of overdoses from opioids, including fentanyl. Currently, all public high schools in Santa Cruz County have naloxone available onsite for use in the case of a suspected overdose.

We are continuing to work with SafeRx Santa Cruz County, the Public Health Department of Santa Cruz County and other partners to expand naloxone availability and training and to ensure our school community is able to stay informed and respond proactively to this evolving threat.

Each of us has an important role in raising awareness as well as identifying and acting to prevent an overdose. Parents are encouraged to speak with their children about this information so they know the risks of buying or sharing prescription medication and that these pills are out there.

According to SafeRx Santa Cruz County, signs associated with an opioid overdose can be remembered by the acronym PS CHUG:

  • Pale or discolored fingernails, lips, or skin
  • Slow/shallow/stopped breathing
  • Cold/clammy skin
  • Heartbeat has become very slow or stops
  • Unconscious/unresponsive
  • Gurgling, vomiting, or choking

If you believe someone is overdosing, acting quickly is crucial:

  • Administer naloxone if available
  • Call 911 immediately
  • Give one rescue breath every five seconds to supply oxygen
  • Stay with the person needing help until EMS arrives
  • Lay the person on their side to prevent choking

Additional information, a naloxone resource directory, and a recording of the recent fentanyl town hall are available on the SafeRx website. Thank you for your partnership and support as we work to keep our school community safe.

Yours in education and equity,

Santa Cruz County Superintendents